Chemo delayed due to low neutrophils

Hi,
I did not see it as a topic yet and I just wanted to see if this has happened to others.
After surgery, my Doctor recommended 6 rounds of chemo every 3weeks (I am taking 1 drug - Carboplatin). I have had 2 rounds of chemo, October 11/17 and then it was suppose to be November 2/17 but my neutrophil count was 0.9 on October 31 and so it was delayed til November 9/17 as my count went up to 1.70.  My next blood test on November 28/17 and the neutrophils were low and also again on December 5/17. Today the blood test is still a bit low but he said I can go ahead and have my 3rd chemo tomorrow. How common is it to have chemo delayed to low neutrophils?
I feel well and on the advice of my naturopath I have been receiving high dose vitamin C IV with the first one being November 13/17. 
Tomorrow, my dose is to be reduced by 10% and the cycle goes to every 4 weeks.
Will this be an ongoing issue and will it take longer and longer for the counts to go back up? I heard exercise may help.
Thanks to all.
Kittycat

Comments

  • Hello @kittycat I just wanted to let you know that yes it can occur.  I had my blood checked before every chemo and a few times it had to be delayed due to low blood counts.  From what I understand the low count can increase your chance of infection.  Good luck.
  • Hi Curly Hair,  did you make it through your treatments without developing an infection?
  • Yes I actually have never had an infection.  I only had a minor cold once at the time of surgery.  My immune system has held up pretty well so far during treatments.  
  • Thanks.  Maybe the same will be true for me.  I’ll try not to worry.
  • Hello @kittycat - yes, also had one treatment rescheduled due to the levels. It is good that all is being monitored.
  • I also had a treatment delayed for low neutrophils, and then the week before my last treatment I developed a PICC line infection.  I had IV antibiotics for 10 days which delayed my last treatment some more.  I thought it would never end.
     But I got through it - at the last treatment I hugged my chemo nurse, and sang all the way home, I was so happy it was finally over.  Hang in there, and just take it one day at a time.

     The triage nurses at my local hospital were incredibly kind and supportive when it came to helping me with the IV antibiotics.  Just that made the ordeal so much easier.

  • I was on cycles of carboplatin and one of my most serious complications was low blood counts. I would have my blood taken two days before I was booked to have chemotherapy and a couple of times the cancer centre called to reschedule my appointment. They had received my test results and my blood counts were too low to safely administer more carboplatin. 

  • cbotcbot
    Hello, I see that these comments are from 2017. Wondering if anyone can offer some words of encouragement. I have stage IIIA2 clear cell ovarian carcinoma. I am scheduled for Carboplatin and Paclitaxel every 3 weeks for 6 cycles. I have completed 2 cycles but the third one has to be postponed as my neutrophils dropped to 0.4. Also struggling with symptoms of peripheral neuropathy. I am wondering if I made the right decision to do chemo, considering that it often is not very effective for clear cell carcinoma....
  • Hi there @cbot, I'm so sorry to hear you're having a tough go of it.  Is this your first time undergoing a chemo series?  It can be very a frightening and unnerving experience for sure!  (I was more terrified of the chemo than of the cancer itself, and that's the truth!).  I think it would be wise to discuss your thoughts and concerns with your medical team and to draw upon their experience in treating patients with similar cancers to yours - and I wish I could tell you that my cancer is clear cell too, but it's not (its high grade serrous carcinoma, stage 3c). 

    I DO know though that there ARE other women here who have clear cell carcinomas.  Perhaps @MarilynOCC or  @flowergirl can put you in touch with one of them. (fyi, by typing the "@" symbol in front of someone's username, you 'link/send' your comment to them directly, so both Marilyn and Flowergirl - site managers - will receive a copy of this message and I'm sure one or both of them will reach out to you soon to suggest someone you can talk to who also has a clear cell carcinoma). 

    The low neutrophils and peripheral neuropothany you describe are really common occurrences during chemo, as you likely know.  Regarding the neuropathy, perhaps they can lower the dose (if you decide to stay on the chemo) in order to avoid that side effect. I struggled with painful neuropathy too (hurt too much to walk on my feet) but after they adjusted my dose it didn't bother me again. Keep the faith until you can hash things out with your oncologist(s).... and know that whatever choice you make, we're all pulling for you!  Warm wishes, M.
Sign In or Register to comment.